[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 2, 1974

Middle Ear Disturbances From Glaucoma Medication

Author Affiliations

Laguna Hills, Calif

JAMA. 1974;230(9):1255. doi:10.1001/jama.1974.03240090015007

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Although pilocarpine is generally well tolerated, an unusual side effect could involve the Eustachian tube and middle ear when higher concentrations are used. This happened to a 76-year-old woman with open angle glaucoma who had been using 4% pilocarpine, one drop in each eye six times a day for almost two years. The only side effect from this procedure was an increase in nasal secretions for about one hour after the medication. However, about two months ago she started putting two drops in the left eye each time, and during the two weeks before seeing me she developed a "disturbing sensation like water in the left ear," which had gradually increased in intensity.On examination, both ears appeared normal and the bone conduction with the 512 tuning fork placed on the forehead showed no increased conduction of sound to one ear more than the other. The nose

×